Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Eigenvalues and eigenfunctions of Riemannian manifolds


Authors: Frieder-Jens Lange and Udo Simon
Journal: Proc. Amer. Math. Soc. 77 (1979), 237-242
MSC: Primary 58G25; Secondary 53C25
DOI: https://doi.org/10.1090/S0002-9939-1979-0542091-2
MathSciNet review: 542091
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: S.-Y. Cheng [Proc. Amer. Soc. 55 (1976), 379-381] investigated closed two-dimensional Riemannian manifolds of genus zero which admit m first eigenfunctions with constant square sum, $ m > 1$. In this note, we will investigate n-dimensional Riemannian manifolds with m eigenfunctions, corresponding to the eigenvalue $ \lambda $, and with constant square sum. Examples of such manifolds are minimal submanifolds of spheres. While Cheng investigated closed manifolds, most of our results have local character. We give lower bounds for $ \lambda $ by curvature functions (scalar curvature, sectional curvature) and apply these results in two cases: (i) to characterize manifolds which are locally isometric to spheres; (ii) to the investigation of minimal submanifolds of spheres. These results extend earlier results of Lange and Simon.


References [Enhancements On Off] (What's this?)

  • [1] M. Berger, P. Gauduchon and E. Mazet, Le spectre d'une variété riemannienne, Lecture Notes in Math., vol. 194, Springer-Verlag, Berlin and New York, 1971. MR 0282313 (43:8025)
  • [2] S.-Y. Cheng, A characterization of the 2-sphere by eigenfunctions, Proc. Amer. Math. Soc. 55 (1976), 379-381. MR 0405296 (53:9090)
  • [3] M. P. do Carmo and N. R. Wallach, Minimal immersions of spheres into spheres, Ann. of Math. (2) 93 (1971), 43-62. MR 0278318 (43:4048)
  • [4] F.-J. Lange, Einige Integralformeln der Riemannschen Geometrie und ihre Anwendung auf Probleme der Flächentheorie, Diplomarbeit Technische Universität Berlin, 1977.
  • [5] S. Kobayashi and K. Nomizu, Foundations of differential geometry, vol. I. Interscience, New York, 1963. MR 0152974 (27:2945)
  • [6] M. Obata, Certain conditions for a Riemannian manifold to be isometric with a sphere, J. Math. Soc. Japan 14 (1962), 333-340. MR 0142086 (25:5479)
  • [7] U. Simon, Isometries with spheres, Math. Z. 153 (1977), 23-27. MR 0500714 (58:18276)
  • [8] -, Submanifolds with parallel mean curvature vector and the curvature of minimal submanifolds of spheres, Arch. Math. 29 (1977), 100-104. MR 0464118 (57:4053)
  • [9] -, Curvature bounds for the spectrum of closed Einstein spaces, Canad. J. Math. 30 (1978), 1087-1091. MR 0500715 (58:18277)
  • [10] T. Takahashi, Minimal immersions of Riemannian manifolds, J. Math. Soc. Japan 18 (1966), 380-385. MR 0198393 (33:6551)
  • [11] K. Tandai, Riemannian manifolds admitting more than $ (n - 1)$ linearly independent solutions of $ {\nabla ^2}\rho + {c^2}\rho g = 0$, Hokkaido Math. J. 1 (1972), 12-15. MR 0319084 (47:7630)
  • [12] K. Yano and S. Bochner, Curvature and Betti numbers, Ann. of Math. Studies, no. 32, Princeton Univ. Press, Princeton, N. J., 1953. MR 0062505 (15:989f)
  • [13] S. Tanno, On a lower bound of the second eigenvalue of the Laplacian on an Einstein space, (to appear). MR 522369 (80b:53035)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58G25, 53C25

Retrieve articles in all journals with MSC: 58G25, 53C25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1979-0542091-2
Keywords: Lower bounds of eigenvalues, curvature, isometries with spheres, minimal submanifolds of spheres
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society